Arkansas, 2018Damaging Wind in Arkansas, June 24, 2018
June 24, 2018 · NWS MEG · 1 event in 1 county or zone
An unstable airmass coupled with a decaying MCS produced a lone severe thunderstorm over portions of northeast Arkansas during the morning hours of June 24th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable airmass coupled with a decaying MCS produced a lone severe thunderstorm over portions of northeast Arkansas during the morning hours of June 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 24, 5:38 AM CST, 22 minutes earlier.
Area forecast discussion, Jun 24, 5:38 AM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
638 AM CDT Sun Jun 24 2018
.DISCUSSION... /issued 425 AM CDT Sun Jun 24 2018/
Thunderstorms developed early this morning along an east-west
axis of theta-e convergence extending from north of Little Rock to
near Memphis, eastward to the TN River. This elevated moisture
and instability axis was reflected in dewpoints in the upper 70s
on surface observations. NAM model depicts this low level moisture
and instability axis to lift north through the morning, becoming
more diffuse with surface heating. Short term convection-allowing
models such as the HRRR and 1km NAM Nest depict storms dissipating
by midmorning.
Attention will turn upstream to an approaching mesoscale convective
system (MCS) over northeast OK/northwest AR. The remnants of this
MCS will likely enter northeast AR around peak heating this afternoon,
likely helping to organize and strengthen surface- based storms.
07Z HRRR model depicted a secondary cluster of storms lifting
through southeast MO this evening, with a few storms extending
south into northeast AR. Yet to be seen, but the HRRR appears to
associate this activity with a remnant mesoscale convective vortex
(MCV) from upstream storms over the plains. 06Z 1km NAM Nest
depicted similar placement for storms this evening, with areas
long the AR/MO and TN/KY borders better positioned for storms.
The shift of the storm track will continue north as the upper
ridge along the coast builds and displaces stronger westerlies and
low level theta-e gradient to the north. Upper ridge amplification
will first occur up the MS River, with weak northwest flow aloft
prevailing further east over the TN River valley late tonight and
early Monday. A few storms may affect the TN River valley early
Monday before the upper ridge axis lifts east later in the day.
Upper ridging will be suppressed Tuesday evening into Wednesday
by a passing upper low over the upper Midwest brings weak northwest
flow aloft. Areas to the northeast of a Jonesboro to Memphis to
Tupelo line will likely see the return of scattered storms,
perhaps persisting into the late evening.
By Thursday, the upper ridge will reassert itself through the
lower and middle MS River valley behind the departing upper trof
to the north. By the weekend, the upper ridge center will lift
into the central Appalachians, with easterly flow and weaker
convective inhibition returning to the Midsouth. The need for Heat
Advisories may end by Saturday.
PWB
&&
.AVIATION...
12Z TAF Set
Convection continues to develop along an axis of higher
dewpoints. CAM models show this area of convection gradually
lifting northward and weakening with time. KMEM should be in the
clear shortly while KMKL and KJBR will see convection linger
through at least the mid-morning hours. Meanwhile, another MCS is
quickly moving west across Arkansas. The HRRR shows this dying out
by the time it reaches Eastern Arkansas. Not totally buying into
that solution thus will continue mention of VCTS at KJBR and KMEM
for the rest of the morning hours. May need to be amended to add a
tempo group as the convection gets closer. Another MCS is
expected to develop this evening across Missouri and move into the
Mid-South during the overnight hours. Winds will generally be
from the southwest at 5-10 KTS with higher gusts outside of
convection.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 24, 2:20 AM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
320 AM CDT Sun Jun 24 2018
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
320 AM CDT Sun Jun 24 2018
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
There is a Slight Risk of severe thunderstorms through tonight
for areas north of Interstate 40. There is a Marginal Risk for
severe thunderstorms through tonight for areas along and
immediately south of Interstate 40.
Severe thunderstorm chances will peak in the afternoon through
late evening.
Damaging winds will be the primary severe weather threat.
Secondary severe weather threats include large hail and heavy
rainfall sufficient to produce localized flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a Marginal Risk for severe thunderstorms over northwest
Tennessee early Monday. Damaging winds will be the primary severe
weather threat.
Afternoon heat indices may reach or exceed 105 degrees over
eastern Arkansas on Tuesday, and over the remainder of the
Midsouth through Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed over areas to the north of
Interstate 40 through late this evening.
PWB
In the hours before
Special weather statement, Jun 24, 3:39 AM CST, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
439 AM CDT SUN JUN 24 2018
ARZ035-036-048-241030-
St. Francis AR-Cross AR-Crittenden AR-
439 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 530 AM CDT
FOR...
Northeastern St. Francis County in eastern Arkansas...
Southern Cross County in eastern Arkansas...
Northwestern Crittenden County in eastern Arkansas...
At 439 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Village Creek State
Park, moving northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern St. Francis...southern Cross and northwestern
Crittenden Counties should monitor this storm closely.
LAT...LON 3506 9068 3526 9094 3543 9031 3517 9024
TIME...MOT...LOC 0939Z 246DEG 22KT 3516 9066
Special weather statement, Jun 24, 4:25 AM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
525 AM CDT SUN JUN 24 2018
ARZ017-026-027-241115-
Poinsett AR-Craighead AR-Lawrence AR-
525 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT
FOR...
Northwestern Poinsett County in eastern Arkansas...
Western Craighead County in eastern Arkansas...
Southeastern Lawrence County in eastern Arkansas...
At 525 AM CDT...strong thunderstorms were producing winds to 45 mph
was located along a line extending from near Grubbs to near
Greenfield. Movement was north at 15 mph.
Very heavy rain is also possible with this thunderstorm.
People in northwestern Poinsett...western Craighead and southeastern
Lawrence Counties should monitor this storm closely.
LAT...LON 3600 9086 3598 9084 3597 9085 3596 9052
3557 9066 3559 9104 3588 9103 3589 9114
3600 9115
TIME...MOT...LOC 1025Z 182DEG 12KT 3566 9101 3565 9075Special weather statement, Jun 24, 4:33 AM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
533 AM CDT SUN JUN 24 2018
ARZ035-036-048-241100-
St. Francis AR-Cross AR-Crittenden AR-
533 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 AM CDT
FOR...
Northeastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Crittenden County in eastern Arkansas...
At 533 AM CDT...a strong thunderstorm producing pea size hail and
winds to 45 mph was located near Earle, moving northeast at 15 mph.
Very heavy rain will occur this thunderstorm.
People in northeastern St. Francis...southeastern Cross and
Crittenden Counties should monitor this storm closely.
LAT...LON 3533 9069 3544 9030 3544 9026 3530 9015
3529 9017 3527 9016 3525 9014 3526 9011
3523 9009 3501 9047
TIME...MOT...LOC 1033Z 240DEG 12KT 3523 9043Special weather statement, Jun 24, 5:24 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
624 AM CDT SUN JUN 24 2018
ARZ036-TNZ049-088-241215-
Crittenden AR-Tipton TN-Shelby TN-
624 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CDT
FOR...
Northeastern Crittenden County in eastern Arkansas...
South central Tipton County in southwestern Tennessee...
Central Shelby County in southwestern Tennessee...
At 624 AM CDT...a strong thunderstorm producing winds to 45 mph was
located near Frayser, or near Meeman Shelby Forest State Park,
moving east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern Crittenden...south central Tipton and central
Shelby Counties should monitor this storm closely.
LAT...LON 3549 8981 3521 8964 3520 8964 3507 9016
3527 9026
TIME...MOT...LOC 1124Z 248DEG 22KT 3524 9005Special weather statement, Jun 24, 5:30 AM CST, 30 minutes before
Special Weather Statement
National Weather Service Memphis TN
630 AM CDT SUN JUN 24 2018
TNZ052>054-241200-
Henderson TN-Chester TN-Madison TN-
630 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 AM CDT
FOR...
Southwestern Henderson County in southwestern Tennessee...
North central Chester County in southwestern Tennessee...
Northeastern Madison County in southwestern Tennessee...
At 630 AM CDT...strong thunderstorms were producing winds to 45 mph
was located along a line extending from near Jackson to Mifflin.
Movement was east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southwestern Henderson...north central Chester and
northeastern Madison Counties should monitor this storm closely.
LAT...LON 3554 8826 3548 8858 3571 8885 3579 8862
3579 8860 3580 8860 3581 8856
TIME...MOT...LOC 1130Z 261DEG 25KT 3567 8874 3555 8857Special weather statement, Jun 24, 5:32 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
632 AM CDT SUN JUN 24 2018
ARZ017-241215-
Lawrence AR-
632 AM CDT SUN JUN 24 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CDT
FOR...
Southern Lawrence County in eastern Arkansas...
At 632 AM CDT...a strong thunderstorm producing winds to 45 mph was
located near Lynn, or 9 miles southwest of Lake Charles State Park,
moving northeast at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southern Lawrence County should monitor this storm closely.
LAT...LON 3611 9108 3613 9106 3615 9103 3615 9096
3601 9085 3599 9086 3598 9084 3595 9086
3593 9086 3588 9098 3589 9129 3597 9136
3598 9135
TIME...MOT...LOC 1132Z 240DEG 22KT 3594 9123Thunderstorm Wind, Lawrence
- When
- June 24, 6:00 AM CST to 6:05 AM CST
- Where
- Lawrence County, 1.04 mi WNW of Black Rock to 1.63 mi ENE of Black Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 36.108, -91.116
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, June 24, 20181 death · 1 injured · $50,000 · 2 events
- Tornadoes and Flooding in Kentucky, June 24 to 25, 2018$365,000 · EF1 · 7 events
- Flash Flooding and Flood in Iowa, June 24 to 25, 2018$585,000 · 1 in hail · 13 events
- Flood and Hail in Oklahoma, June 24 to 25, 2018$85,000 · 1 in hail · 53 events
- Wildfire in Florida, June 24 to 26, 2018$800,000 · 1 event
- Damaging Winds in Nebraska, June 24, 20181 injured · $154,000 · 77 kt wind · 7 events
- Tornado and Flash Flooding in Oklahoma, June 24, 2018$52,000 · EF0 · 32 events
- Damaging Winds in North Carolina, June 24, 2018$81,000 · 50 kt wind · 17 events
- Hail and Damaging Winds in Kansas, June 24, 2018$47,000 · 87 kt wind · 22 events
- Damaging Winds in Virginia, June 24, 2018$27,000 · 50 kt wind · 15 events
- Hail and Damaging Winds in South Carolina, June 24, 2018$600 · 60 kt wind · 31 events
- Damaging Winds in North Carolina, June 24, 2018$37,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768013.